Fentanyl is a powerful synthetic opiate analgesic that doctors typically prescribe to treat severe pain. It works by binding to opiate receptors in the brain, producing feelings of relaxation and euphoria. Fentanyl is both highly addictive and incredibly potent. According to the Drug Enforcement Administration, it is up to 100 times more powerful than morphine and up to 50 times more potent than heroin.

Because of its potency, the risk for overdosing is high, both in individuals who take it as directed and those who abuse it. In fact, fentanyl is so powerful that the US Food and Drug Administration warns people that accidental exposure to used patches like Duragesic can cause serious harm and even death in children, pets, and other vulnerable populations. Since used fentanyl patches still contain a significant amount of the drug, users are instructed to dispose of them properly by folding the sticky sides together and flushing them down the toilet immediately after use.

Fentanyl is a powerful synthetic opiate analgesic

Overdose Statistics

overdoes deaths due to fentanyl
According to the Centers for Disease Control and Prevention, fatal fentanyl-related overdoses are a growing problem around the country. For example, the CDC reports that there were 92 fentanyl-related deaths in Ohio in 2013 and 514 in 2014. In a similar trend, there were 58 fatal fentanyl overdoses in Maryland in 2013 and 185 the following year.

It is critical to identify a fentanyl overdose as soon as possible because the faster individuals receives medical intervention, the more likely they are to make a full recovery. The CDC reports that the number of fatal opioid overdoses was 45 percent higher in rural areas than in urban areas in 2012, highlighting the importance of immediate medical attention. If there is even the slightest chance that a loved one has overdosed on fentanyl, call 911 immediately.

Signs of a Fentanyl Overdose

Fentanyl overdose is caused by an inundation of the drug in the body. Too much fentanyl can overwhelm the central nervous system, essentially clogging the pathways that control respiration and cardiac function. Fentanyl is a respiratory depressant, meaning it slows breathing. Many individuals who overdose on fentanyl simply fall asleep and never wake up. Extremely shallow or slow breathing is the most telling of a fentanyl overdose.

Other signs of fentanyl toxicity include:

  • Drowsiness
  • Sedation
  • Inability to think normally
  • Inability to talk
  • Trouble walking
  • Faintness
  • Dizziness
  • Confusion
  • Constricted pupils

If a loved one is taking fentanyl and exhibits any of the signs of overdose, it is critical to seek medical help immediately.

signs of a fentanyl overdose

Treating a Fentanyl Overdose

Fentanyl is available in a variety of forms, including lozenges, patches, and tablets. If an individual exhibits any of the signs listed above, the US National Library of Medicine reminds witnesses that in addition to calling 911, they should remove the source of fentanyl if possible.

First responders may treat an individual who has overdosed on fentanyl with naloxone. Naloxone is a synthetic drug that blocks opiate receptors in the central nervous system. This means it can stop the effects of fentanyl and potentially reverse the overdose in a matter of minutes.

Naloxone can halt the effects of most opioids, including heroin, morphine, oxycodone, and methadone. In some states, family members of individuals who are struggling with an opioid addiction are allowed to carry naloxone in case of an emergency. It is available as in injectable, pocket-sized device, and the FDA has also approved it as a nasal spray, which does not require any special training to administer. Individuals should administer naloxone after calling 911 if their loved one:

  • Is breathing slowly
  • Is not breathing at all
  • Has blue or purple lips or fingernails
  • Is limp
  • Is vomiting or gargling
  • Is unresponsive

The effects of naloxone wear off in about an hour. Sometimes, an individual who has overdosed on fentanyl will stop breathing again and needs a second shot of naloxone. For that reason, individuals who administer naloxone should remain with their loved one until help arrives.

Though naloxone saves lives, it is a powerful drug that can be accompanied by negative side effects if it interacts with opioids. Naloxone essentially forces the body into withdrawal. It can cause:

  • Chest pains
  • Seizures
  • Allergic reactions, like hives and swelling of the tongue
  • Vomiting
  • Sweating
  • Violent shaking

It is worth noting that naloxone has no effect on individuals who do not have opioids in their system. In addition, it is not possible to administer so much naloxone that it will harm the individual, aside from the potential withdrawal symptoms, which will typically subside within one hour.

Complications of Fentanyl Overdose

Overdosing on opioids is incredibly dangerous, yet it remains a very real problem around the country. According to the CDC, more than 1,000 people are treated every day in emergency departments for abusing prescription opioids. While it is entirely possible to recover from a fentanyl overdose with the right care, there are some long-term effects that may occur.

Fentanyl slows down both the respiratory and circulatory systems, and when too much fentanyl hits the body, it reduces the amount of oxygen in the blood. Without oxygen, the brain becomes hypoxic, and brain damage can occur. It is impossible to predict the long-term effects of hypoxia when an individual is still unresponsive, but the longer the brain goes without adequate oxygen, the more potential damage can occur. Recovery outcomes depend on the area of the brain that was deprived of oxygen and how long it took for the oxygen levels to be restored. A hypoxic brain injury may impair:

  • Movement, coordination, and balance
  • Senses like hearing and vision
  • Verbal and written communication skills
  • Memory
  • Concentration

Overdosing on fentanyl is incredibly dangerous, and it can be scary to witness a loved one abusing this drug; however, in some cases, an overdose sparks the change that the individual suffering from addiction needed to experience in order to seek treatment and finally kick the addiction for good. Indeed, for many people, recovering from an overdose serves as a much-needed wake up call.